Alert archive / Montana / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 21, NWS Billings, MT

July 1, 1998Park County, Sweet Grass County, Montana

NWS Billings, MT issued this severe thunderstorm warning at Jul 1, 1998, 4:20 PM MDT for Park County, Sweet Grass County, Montana. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 1, 1998, 4:20 PM MDT (22:20 UTC)
Expired
Jul 1, 1998, 5:20 PM MDT
In force
60 min
Issued by
NWS Billings, MT
Area
Whole counties

Counties Park County, MT, Sweet Grass County, MT

What was reported inside it

TimeReportWhereRemark
Jul 1, 4:40 PM MDTHail 1.25Mc Leod, MTA coop observer reported half dollar sized hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.3 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 1998-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 333 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 1998-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
333 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1215 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBIL 012220 RRA
SVRBIL

MTC067-097-012320-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
420 PM MDT WED JUL 1 1998

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PARK COUNTY IN SOUTH CENTRAL MONTANA
  SWEET GRASS COUNTY IN SOUTH CENTRAL MONTANA

* UNTIL 520 PM MDT

* AT 420 PM MDT ...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTHEAST OF LIVINGSTON... MOVING EAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ACROSS RURAL AREAS AND PASS SOUTH OF MCLEOD BY 450 PM MDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

DIAZ/RASCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:10 PM MDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 1, 2:10 PM MDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
210 PM MDT WED JUL 01 1998

PERSISTENCE MAY BE THE NAME OF THE GAME TO PLAY IN THIS INSTANCE.  ETA
IS NOT AVAILABLE AT TIME OF DISCUSSION.

BOTH THE NGM AND AVN MODELS INDICATE SOUTHWEST FLOW TO CONTINUE OVER THE
COUNTY WARNING AREA THIS COMING SET.  TIMINING OF THE IMPULSES RIDING
THROUGH THE FLOW IS DIFFICULT.  THUS...BROAD BRUSHING IS PROBABLY THE
BEST WAY TO HANDLE THE SITUATION.

PRECIPITATION INITIALIZATION APPEARS TO FAVOR THE AVN THIS TIME.  SOME
OVERDOING IS WITH THE NGM FOR PRECIPITATION AS WELL AS FOR CLOUD COVER.

PRECIPITABLE WATER VALUES HAVE INCREASED SOME DURING THE LAST DAY OR SO.
WITH LIGHT WINDS ALOFT MENTIONING LOCALLY HEAVY RAINS TONIGHT APPEARS
REASONABLE.  STORM PREDICTION CENTER ALSO HAS THE COUNTY WARNING AREA IN
A RISK OF SEVERE THUNDERSTORMS.  BELIEVE THAT LARGE HAIL TO BE THE MAIN
THREAT THAT WAY.  WILL MENTION THAT POSSIBILITY FOR THIS EVENING.

BOTH MODELS DO INDICATE SOME COOLING FOR FRIDAY WITH THE LOWERING OF
THICKNESS VALUES.  WILL BE SOMEWHAT CONSERVATIVE THAT WAY FOR FRIDAY'S
HIGHS.

BIL BB 059/086 060/082 060 525333
LVM .. 054/081 056/079 ... 525333
HDN .. 056/087 058/085     525333
MLS .. 061/087 063/081 ... 525443
4BQ .. 059/086 060/082 ... 525443
BHK .. 057/084 058/080 ... 525443
SHR BB 056/084 057/081 056 524333

In the hours before

Local storm report, Jul 1, 2:10 PM MDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  BILLINGS MT
210 PM MDT WED JUL 1 1998

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0828 PM    TWODOT                    MT   1.00 INCH HAIL
06/30/98   WHEATLAND

0925 PM    20 MI SE OF HARLOWTON     MT   HIGH BASED FUNNEL CLOUD
06/30/98   WHEATLAND                      HIGH BASED FUNNEL CLOUD
                                          SPOTTED AT 905 PM OVER SE
                                          CORNER OF WHEATLAND COUNTY

END

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 8:26 PM MDTSevere Thunderstorm WarningBYZWheatland59 min
Jun 30, 8:49 PM MDTTornado WarningBYZWheatland36 min
Jun 30, 9:14 PM MDTSevere Thunderstorm WarningBYZGolden Valley, Stillwater, Sweet Grass61 min
Jul 1, 5:13 PM MDTSevere Thunderstorm WarningBYZStillwater62 min
Jul 1, 5:42 PM MDTSevere Thunderstorm WarningBYZWheatland63 min
Jul 1, 5:52 PM MDTSevere Thunderstorm WarningBYZMusselshell63 min

Nearby

Severe Thunderstorm Warnings in Montana, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.